Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 14, NWS Des Moines, IA

April 27, 2016Taylor County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 27, 2016, 7:21 AM CDT for Taylor County, Iowa. It took effect at Apr 27, 2016, 11:22 AM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Apr 27, 2016, 7:21 AM CDT (12:21 UTC)
In effect from
Apr 27, 2016, 11:22 AM CDT
Expired
Apr 28, 2016, 3:21 PM CDT
In force
28 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Major

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 136 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point East Fork 102 River at Bedford (BDFI4).

Action stage
19 ft
Minor stage
24 ft
Moderate stage
25 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06819185, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

295 
WGUS43 KDMX 271221
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CDT WED APR 27 2016

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...East 
Fork 102 River...

  Affecting the following counties in Iowa...Taylor
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC173-281221-
/O.NEW.KDMX.FL.W.0014.160427T1622Z-160428T2021Z/
/BDFI4.3.ER.160427T1622Z.160427T1800Z.160427T2021Z.NR/
721 AM CDT WED APR 27 2016

...IMPORTANT--Record flooding is forecast...

...Flood Warning in effect until late this afternoon...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The East Fork 102 River at Bedford...or From 8 1/2 miles upstream 
  of Bedford...to the 102 River in Missouri.
* Until late this afternoon.
* At  6:45 AM Wednesday the stage was 20.3 feet...or 3.7 feet below 
  Flood Stage.
* Flood Stage is 24.0 feet.
* No flooding is occurring and Record flooding is forecast.
* Forecast...rise to Flood Stage midday today. Continue rising to 
  25.3 feet...or 1.3 feet above Flood Stage...this afternoon. Then 
  begin falling and go below Flood Stage late this afternoon.
* Impact...At  24.0 feet...East Main Street near the water plant 
  floods. Some residences near the floodplain on the southeast side 
  of town flood as well.

&&

LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
      4057 9482 4076 9470             

$$
1 follow-up statement
902 
WGUS83 KDMX 271519
FLSDMX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 AM CDT WED APR 27 2016

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...East Fork 102 River...

  Affecting the following counties in Iowa...Taylor
  
River forecasts include observed precipitation...as well as expected
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area...turn around and find an alternate 
route. Turn around...do not drown.

More information...including impact statements and crest histories 
is available on the Web at...  www.weather.gov/desmoines. Click on 
the Rivers and Lakes link.

&&

IAC173-271549-
/O.CAN.KDMX.FL.W.0014.000000T0000Z-160428T2021Z/
/BDFI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1019 AM CDT WED APR 27 2016

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The East Fork 102 River at Bedford...or From 8 1/2 miles upstream 
  of Bedford...to the 102 River in Missouri.
* At  9:45 AM Wednesday the stage was 18.2 feet...or 5.8 feet below 
  Flood Stage.
* Forecast...crested below Flood Stage at 18.5 feet. fall to 14.4 
  feet Thursday morning.
* Impact...At  24.0 feet...East Main Street near the water plant 
  floods. Some residences near the floodplain on the southeast side 
  of town flood as well.

&&

LAT...LON 4076 9470 4090 9447 4081 9447 4057 9473
      4057 9482 4076 9470             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 27, 3:54 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 27, 3:54 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CDT WED APR 27 2016

.SHORT TERM.../TODAY/
ISSUED AT 352 AM CDT WED APR 27 2016

CONVECTION TODAY...AND MORE SPECIFICALLY SEVERE POTENTIAL...WILL
LARGELY DEPEND ON WHERE THE WARM FRONT GETS TO. STRONG UPPER LOW
WILL PIVOT FROM WEST CENTRAL KANSAS INTO SOUTHEAST NEBRASKA BY 06Z
THURSDAY. THE SURFACE LOW WILL SLOWLY SHIFT FROM NORTH CENTRAL/
NORTHEAST KANSAS INTO FAR SOUTHWEST IOWA DURING THIS SAME TIME
FRAME. THERE REMAIN MODEL DIFFERENCES ON THE PLACEMENT OF THE WARM
FRONT BUT ALL MODELS PLACE IT INTO AT LEAST AS FAR AS FAR NORTHERN
MISSOURI. THE GFS LIFTS THE FRONT FURTHER NORTH ACROSS SOUTHWEST
IOWA AND AT LEAST ACROSS THE SOUTHERN MOST TWO TIERS OF COUNTIES
IN IOWA WHILE THE NAM IS AT LEAST SIMILAR...IT DOES NOT BRING IT
QUITE AS FAR NORTH ACROSS THE SOUTHWESTERN PORTION OF THE FORECAST
AREA AND IT IS A BIT LATER IN LIFTING THE FRONT INTO FAR SOUTHERN
IOWA.

EITHER WAY...GIVEN THE FRONTAL BOUNDARY AND SUFFICIENT SHEAR...THERE
APPEARS TO BE A WINDOW FROM LATE MID TO LATE AFTERNOON INTO EARLY
EVENING WHERE A FEW SEVERE STORMS ARE POSSIBLE AND A TORNADO WOULD
BE POSSIBLE NEAR THE BOUNDARY. OF COURSE IT REMAINS TO BE SEEN
HOW MUCH WE WILL ACTUALLY DESTABILIZE WITH SHOWERS AND ISOLATED TO
SCATTERED THUNDERSTORMS PERSISTING ACROSS THE SOUTH/SOUTHWEST
NEARLY ALL DAY. THE NAM DOES SUGGEST THIS FIRST BAND OF
SHOWERS/STORMS WILL LIFT NORTH AND EAST ROTATING AROUND THE LOW
WITH A BREAK IN THE AFTERNOON BEFORE STORMS REFIRE IN THE 21Z TO
00Z TIMEFRAME THEN THAT ROTATES NORTHEAST ACROSS THE FORECAST AREA
THROUGH THE EVENING. IF THAT SCENARIO PLAYS OUT WE WOULD CLEAR OUT
SOME AND HAVE SOME TIME TO DESTABILIZE FURTHER ACROSS THE FAR
SOUTH. THE NAM GIVES US A BETTER CHANCE FOR A SEVERE WINDOW.

.LONG TERM.../TONIGHT THROUGH TUESDAY/
ISSUED AT 352 AM CDT WED APR 27 2016

OVERALL THE SITUATION REMAINS VERY SIMILAR TO WHAT WAS EXPECTED
YESTERDAY. A WEAK FLOW AND BLOCKING PATTERN THROUGH THE ROCKIES
WILL KEEP IA IN A VERY SIMILAR WEATHER REGIME THROUGH THE
PERIOD...ESSENTIALLY SEASONALLY COOL AND DAMP. AT ONSET THE
PRIMARY CONCERN WILL BE SEVERE WEATHER EARLY IN THE EVENING...AND
THAT IS VERY CONDITIONAL DEPENDING ON WARM FRONTAL PLACEMENT AND
THE AMOUNT OF INSOLATION. MODEL SOLUTIONS VARY FROM THE FRONT
REMAINING INTO MO /HI RES ARW AND NMMB/ TO WELL INTO SRN IA /GFS/.
00Z ECMWF IS FAIRLY CLOSE TO THE GFS WHILE THE NAM AND NESTED NAM
HAVE MORE OF A NW-SE ORIENTATION...JUST PLACING SWRN SECTIONS IN
THE WARM SECTOR. ALTHOUGH THE FRONT IS CURRENTLY WELL INTO
MO...RECENT 3HR PRESSURE FALLS ARE EXPANDING RAPIDLY AHEAD OF THE
KS SURFACE LOW SO EXPECT THE FRONT TO REACH AT LEAST PART OF THE
FORECAST AREA BY 00Z WITH THE NAM POSSIBLY LOOKING THE MOST
REASONABLE. IT WOULD SEEM THE ONLY SEVERE WEATHER THREAT WOULD BE
A TORNADO OR NOTHING. FORECAST SOUNDINGS DEPICT FAIRLY TALL/SKINNY
CAPES WITH WEAK DEEP SHEAR. THE PRIMARY CONCERN WOULD BE
THERMODYNAMICALLY DOMINATE TORNADOES DRIVEN BY 0-3KM CAPES 100-200
J/KG AT A HIGH PERCENTAGE OF TOTAL MLCAPE...VERY LOW LCLS...AND
ADEQUATE SURFACE VORTICITY NEAR THE BOUNDARY. THUS CANNOT ARGUE
WITH THE CURRENT SPC CATEGORICAL SLIGHT SEVERE OUTLOOK...AND
WOULD NOT OPPOSE THE TOR PROBABILITIES NUDGED A BIT FARTHER NORTH
INTO IA.

ANY SEVERE WEATHER POTENTIAL SHOULD QUICKLY WANE THROUGH THE EVENING
WITH LOSS OF HEATING AS THE UPPER LOW DRIFTS INTO IA. LOBE OF
FORCING NORTH AND EAST OF ITS TRACK WILL KEEP RAIN AND POSSIBLY A
FEW RUMBLES OF THUNDER GOING INTO THE NIGHT WITH HIGHEST POPS NORTH.
THE UPPER LOW AND ASSOCIATED FORCING WILL EXIT THU WITH POPS
DIMINISHING WEST TO EAST LEADING TO MAINLY DRY CONDITIONS THU NIGHT
AND FRI. TEMPS WILL RECOVER LITTLE THU WITH PLENTY OF LOW CLOUDS
AND WINDS BECOMING NLY. OUTSIDE OF POSSIBLE TOWARD THE MO
BORDER...THE DIURNAL SWING WILL MAINLY BE LESS THAN 10F.

THE NEXT SYSTEM FOR THE WEEKEND IS CURRENTLY APPROACHING THE CA/OR
COAST AND THE ECMWF AND GFS ARE FAIRLY SIMILAR WITH ITS PROGRESSION.
BOTH KEEP IA IN THE COOL SECTOR WITH THE SURFACE TRACK TO THE SOUTH.
A LOBE OF PHASED MECHANICAL DPVA/DIVERGENCE ALOFT AND WARM/THETA-E
ADVECTION BELOW SHOULD HAVE NO PROBLEM SPREADING SHOWERS AND
POSSIBLY SOME BELOW SEVERE THUNDER INTO IA BY SAT AND LINGERING
INTO AT LEAST EARLY SUN. THUS HAVE LIKELY POPS GOING AND ONLY
SLOWLY DIMINISHING INTO SUN NIGHT. CENTRAL AND WESTERN IA WILL
AGAIN SEE THE BRUNT OF THIS PRECIP WITH AMOUNTS OF AN INCH OR
MORE. THE FLOW IS WEAK AND NON-DESCRIPT INTO MON AND TUE AND
ESSENTIALLY DRY. WOULD NOT BE SURPRISED TO SEE SOME PERIODS OF FOG
AND/OR STRATUS WITH VERY WEAK SURFACE FLOW AND MOIST GROUND/LOW
LEVELS AFTER THESE TWO SYSTEMS.

&&

.AVIATION.../FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING/
ISSUED AT 638 PM CDT TUE APR 26 2016

DELAYED THE ONSET OF PRECIP A COUPLE HOURS LATER THAN PREVIOUSLY
ANTICIPATED. THUS...THE MVFR CIGS REALLY DO NOT MOVE INTO THE TAF
SITES UNTIL AROUND 06Z OR LATER. IFR TO LIFR CIGS LIKELY TOWARDS
WEDNESDAY MORNING AS PRECIP SHIELD IS EXPECTED TO SPREAD ACROSS
CENTRAL IOWA DURING MUCH OF THE MORNING. THE STRONG EAST WINDS
WILL PERSIST THROUGH THE ENTIRE FORECAST TIME FRAME AS THE SURFACE
LOW SLOW TO MOVE EAST OF THE STATE.

&&

.HYDROLOGY...
ISSUED AT 352 AM CDT WED APR 27 2016

RIVER FORECASTS BASED ON 24 HOURS OF QPF STARTING AT 00Z SUGGEST
SIGNIFICANT WITHIN BANK RISES AT SEVERAL LOCATIONS THROUGHOUT
CENTRAL AND WESTERN IOWA...AND THERE IS STILL MODERATE TO HIGH
CONFIDENCE THAT FLOOD STAGES WILL NOT BE REACHED WITH THIS CURRENT
SYSTEM AS RAINFALL AMOUNTS MAY HAVE EVEN BEEN A TOUCH OVER
FORECAST. RFC CONTINGENCY FORECASTS THROUGH 72 HOURS SUGGEST
SIMILAR OUTCOMES WITH THE WEEKEND SYSTEM AS WELL WITH SIGNIFICANT
WITHIN BANK RISES AND JUST AN OUTSIDE POTENTIAL OF REACHING FLOOD
STAGE AT A FEW SPOTS IN THE RACCOON AND DES MOINES BASINS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...SMALL
AVIATION...PODRAZIK
HYDROLOGY...SMALL
Hazardous weather outlook, Apr 27, 4:51 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT WED APR 27 2016

IAZ070>075-081>086-092>097-281100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
451 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TODAY. THERE IS A CHANCE
FOR A SEVERE STORM MAINLY DURING THE AFTERNOON AND EARLY EVENING
HOURS. LARGE HAIL AND A BRIEF TORNADO ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE EARLY THURSDAY...AND AGAIN OVER THE
WEEKEND. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY
RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL
CREEKS AND STREAMS...ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY LATER TODAY.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
451 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE EARLY THURSDAY OVER CENTRAL AND
SOUTHERN IOWA...AND AGAIN OVER THE WEEKEND. THE THREAT OF SEVERE
WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE
WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND
STREAMS...ESPECIALLY ALONG AND WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:38 AM CDTSpecial Weather StatementDMXWayne37 min
Apr 27, 3:57 PM CDTSevere Thunderstorm WarningDMXTaylor48 min
Apr 27, 3:59 PM CDTSevere Thunderstorm WarningDMXCass46 min
Apr 27, 4:38 PM CDTTornado WarningDMXTaylor37 min
Apr 27, 5:14 PM CDTTornado WarningDMXAdams, Ringgold, Taylor, Union34 min
Apr 27, 5:28 PM CDTSpecial Weather StatementDMXCass92 min
Apr 27, 5:42 PM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Madison, Ringgold, Union48 min
Apr 27, 5:45 PM CDTTornado Warning Tornado observedDMXAdair, Madison, Union27 min
Apr 27, 6:17 PM CDTSpecial Weather StatementDMXDecatur28 min
Apr 27, 6:40 PM CDTSpecial Weather StatementDMXClarke35 min

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.